Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Night Sweats and Diabetes
Oct 27, 2002

Dear Doctor(s), Thank you for answering the many questions that we have regarding HIV infections and the medications we take to fight it. I too am wondering, "what causes night sweats?"

I've been HIV+ for over sixteen years. I had night sweats during my initial infection (fall 1986) - which lasted, off-and-on, for about six months. After enrolling in ACTG019 (AZT mono-therapy) in March of 1987, the night sweats appeared much less often. About two and one half years later, nightly night sweats reappeared - along with a hepatitis-A infection. My nurse (at the AIDS Treatment Unit that was running the AZT mono-therapy trial) told me to go off study drug for one week. As the hepatitis-A infection resolved, I noticed a complete resolution of the minor symptoms that I felt since I became HIV infected. I was also told to start back on the study drug (or placebo). This feeling remained for about a week, then I started feeling flu-like symptoms and the occasional night sweat. In both the initial HIV infection and hepatitis-A infection I experienced night sweats during initial infection AND soon after starting back on AZT.

Throughout this time period I experienced a strong intolerance to cold. I would often shake uncontrolably in cold weather.

After eight years of AZT mono-therapy (1994), at an IAS meeting, I heard from doctors who had patients with CD4+ T cell counts in the 600 to 700 range, and viral loads well under 10,000 see their patients starting to lose hundreds of CD4+ T cells per year. They questioned the wisdom of delaying treatment. After that meeting I told my doctor that I wanted the new viral load test. I had a viral load, that over a six month period, was between 14,000 and 7,000. It was well within the range that the doctors at the IAS meeting were seeing patients lose hundreds of CD4+ T cells/year.

I tried AZT+3TC, but experienced terrible neuropathy and sub-Q fat loss in my legs, arms and face, and a big drop in energy. I continued to experience occasional night sweats.

I asked my doctor if another drug combination was in order, and he prescribed AZT+ABC. Within a few months of switching, I started to have terrible night sweats almost every night. I would have to change my night clothes (underwear) two to four times a night. My queen bed was getting soaked almost every night.

After a year of this my viral load continued to remain under 400 copies/mml. New viral load tests measured it below 50 copies/mml. My percentage of CD4+ T cells continued to rise to over 42. Then, quite unexpectedly, for the first time in fourteen years, my T cell ratio flipped back to normal (1.5). I went off all drugs. The night sweats completely stopped. I felt great - for about three months.

My next viral load test came back at 2,000 copies/mml (way less than 14,000 to 7,000 while on AZT mono-therapy).

Although I felt that my doctors and I had "rebuilt" my immune system, I was worried about the viral load and went back on AZT+ABC. After a few weeks back on drugs, the night sweats came back, but were far less severe.

Night sweats ALWAYS stopped after I stopped my medications for a week (1989) to three months (2000). I have night sweats AFTER being on HIV-suppressive regimens for a month or so. This leads me to belive that the drugs may be causing diabetic-like symptoms. Blood tests for diabetes show my resting insulin (glucose?) level to be 60.

I know two HIV-negative diabetics who were both intolerant of the cold, have terrible night sweats and are fighting a losing battle with fat around their waistline(before they started taking insulin) - just like me. But, one is 70y/o and the other 80y/o, while I'm in my mid-40s, and have been experiencing night sweats since I was in my mid-30s.

Today the night sweats are mild. But, I'm now experiencing eye problems (floaters).

Do Nucleoside Analogs cause diabetic-like symptoms?

Thank You, and I appologize for the long question. I hope it eliminated any confusion that such a question might raise.

Tom

Response from Dr. Henry

Some patients get night sweats when they come on and of treatment for unclear reasons. For some it might involve changes in their immune status and the production and effects of various chemokines and other inflammatory or anti-inflammatory substances. If diabetes or hypoglycemia was the explanation in your case, a fasting blood sugar or an glucose tolerance test would likely provide a better clue than the insulin level. I have had numerous patients describe night sweats in various situations that often have no clear explanation. Of course, a search for an occult infection, malignancy or rheumatologic disorder might be appropriate depending on specifics provided from a detailed history and physical examination. If someone has an HIV level in the 10,000 range and CD4 counts > 500 then many experts these days would endorse a philosophy of watchful waiting (regarding antiretroviral therapy)and working on any other medical problem that you might have. KH



Previous
PN
Next
Strange occurrence

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement